Aa
Aa
A
A
A
Close
Avatar universal

Can Levothyroxin .05mg cause constipation where none existed before?

Following bowel surgery to correct a twisted bowel (cecal volvulus) a year ago, I have taken daily doses of Metamucil and Miralax and have had excellent results each day with regular bowel movements of excellent consistency. I've kept a daily diary of these results.  

In January 2019, my TSH with Reflex to Free T4, were measured at 6.00 (T4 Total 4.6, T3 Uptake 28, T4 Free index 1.3).  I was immediately placed on Levothyroxine 0.05mg for six weeks, after which my Free TSH level was 4.  My PCP elected to have me continue the Levo.

  Now, I've got constipation in spite of drinking lots of water, eating a high fiber diet, exercise walking, and taking the Metamucil and Miralax as before.  I'm thinking this change in BM's is due to Levothyroxine.  Is this possible/probable?  I simply cannot accept the constipation threat, considering my past bowel problems and surgery.  Can anyone offer suggestions?


Thanks, GeorgeIII
1 Responses
Avatar universal
Your high TSH was an indication of the possibility of an autoimmune disorder called Hashimoto's Thyroiditis.  With Hashi's the autoimmune system erroneously identifies the thyroid gland as foreign to the body and produces antibodies to attack and eventually destroy the gland.  As this is happening the output of T4 and T3 from the gland is gradually diminished and the pituitary starts increasing the output of TSH in a vain effort to stimulate more T4 and T3.  

With the lab order for TSH with Reflex to Free T4, I don't understand why tests were done for Total T4, T3 Uptake, and Free T4 Index.   The tests you got are not nearly as useful as a Free T4 and Free T3, which you should make sure to get every time you go for tests.  

Hypothyroidism is not just a damaged or diseased thyroid gland, but instead it is correctly defined as "inadequate T3 effect in tissue throughout the body due to insufficient supply or, or response to, thyroid hormone".  So it is the TISSUE T3 EFFECT that determines your thyroid status.  Since there are no direct measures of your thyroid status, including bood tests, indirect measures must be used instead.  Of those, the best is an evaluation for signs/symptoms that are typical of hypothyroidism.  At the time your doctor decided to start you on thyroid med, what symptoms were you having?  If you want to use a survey for symptoms, try this one.  Just check the ones you had and it will give you a total score.  

http://www.thyroid-australia.com/lowthyroid.htm

Once you have completed that, let us know the score and we will discuss further.  By the way, it unlikely that your current problem with constipation is due to the Synthroid itself.  Much more likely is that the med reduced your TSH, and also reduced the output of natural thyroid hormone.  Since your serum levels are the sum of both your natural thyroid and the thyroid med, Free T4 and Free T3 levels don't start to rise until the TSH is basically suppressed.  Only then will further increases in med dosage stat to raise your serum levels..  
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
The first signs of HIV may feel like the flu, with aches and a fever.
Frequency of HIV testing depends on your risk.
Post-exposure prophylaxis (PEP) may help prevent HIV infection.
Millions of people are diagnosed with STDs in the U.S. each year.